Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Raleigh, NC

April 28, 2000Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 28, 2000, 3:47 PM EDT for Scotland County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2000, 3:47 PM EDT (19:47 UTC)
Expired
Apr 28, 2000, 4:15 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Scotland County, NC

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:52 PM EDTHail 0.88Laurel Hill, NCNickel size hail reported near Crawford Lake Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 281948
SVRRDU
NCC165-282015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LAURINBURG...MOVING EAS)T
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAURINBURG AROUND 400 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

WSS/GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:20 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
220 PM EDT FRI APR 28 2000

TONIGHT...MESOETA HANDLES THE LOW POSITION AND PRECIP AREA WELL AT
18Z. LOW IS PROGGED TO BE OFF NE COAST BY 06Z. WRAP AROUND MOISTURE
WILL KEEP A CHANCE OF RAIN FOR NE PORTIONS OF CWA UNTIL AROUND
MIDNIGHT. TSTM THREAT SHOULD END IN THE SOUTHERN HALF OF THE AREA
AFTER 00Z AS WINDS TURN TO THE NORTH AND BRING IN MORE STABLE AIR.

TOMORROW...MODELS IN AGREEMENT THAT UPPER LEVEL COLD POCKET WILL
MOVE OVER CWA IN THE AFTERNOON. AVN INDICATES LAPSE RATES NEAR 7
C/KM AND LI AROUND -3 DURING THE TIME OF MAX SURFACE HEATING.
HOWEVER MOISTURE WILL BE LIMITED BY NW FLOW. WILL GO WITH 30 POPS
WITH TSTMS POSSIBLE ACROSS ENTIRE AREA.

FOR SAT NIGHT/SUN...CLEARING TREND COMMENCES LATE SAT HIGHT. AS
SHORTWAVE RIDGE BUILDS INTO REGION...EXPECT RETURN TO NORMAL TEMPS
UNDER MOSTLY SUNNY SKIES.

EXTENDED...HIGH PRESSURE TO EAST WILL PROVIDE A SW FLOW...WARMING
TEMPS ON MONDAY. COLD FRONT APPROACHES FROM THE NORTH ON TUESDAY.
850 TO 500MB FLOW WILL BE ZONAL FROM THE NW...USUALLY NOT A
FAVORABLE SCENARIO FOR RAIN. WILL HOLD OFF ON CHANCE OF SHOWERS FOR
NOW AND JUST INCREASE CLOUDS. WEDNESDAY LOOKS COOLER WITH STRONG
COLD AIR ADVECTION BEHIND FRONT.

.RAH...NONE.

DGS/WSS

In the hours before

Special weather statement, Apr 28, 12:47 PM EDT, 3 hours before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT FRI APR 28 2000

NCZ078-085-086-088-089-290000-
CUMBERLAND-HOKE-SAMPSON-SCOTLAND-WAYNE-
INCLUDING FAYETTEVILLE...GOLDSBORO

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
EASTERN SANDHILLS AND THE SOUTHERN COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THIS AFTERNOON INTO EARLY EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY FROM FAYETTEVILLE
SOUTH AND EAST THIS AFTERNOON INTO EARLY EVENING. SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
AN UPPER-LEVEL LOW PRESSURE SYSTEM OVER THE CAROLINAS WILL DRIFT
SLOWLY EAST THROUGH THIS EVENING. MOIST AIR IN THE LOW LEVELS
COMBINED WITH DRY AND COLDER AIR ALOFT WILL COMBINE TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST NORTH CAROLINA
THIS AFTERNOON THROUGH EARLY THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL. THE MOST
LIKELY TIME FRAME FOR POSSIBLE SEVERE WEATHER WILL BE BETWEEN 2 PM
AND 7 PM. THE STORMS ARE EXPECTED TO DIMINISH IN INTENSITY AND EXIT
THE AREA DURING THE MID TO LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:11 PM EDTSevere Thunderstorm WarningRAHHoke34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.